Alert archive / New Mexico / Flash Flood Warnings in 2024

Flash Flood Warning 39, NWS El Paso, TX

July 17, 2024Otero County, New Mexico

NWS El Paso, TX issued this flash flood warning at Jul 17, 2024, 7:25 PM MDT for Otero County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2024, 7:25 PM MDT (01:25 UTC)
Expired
Jul 17, 2024, 10:00 PM MDT
In force
3 hr
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Otero County, NM

The radar

The Holloman AFB radar (KHDX), 47 km from the middle of the area, began a volume at 01:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 1.4 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2024-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2024-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
3466 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

393 
WGUS54 KEPZ 180125
FFWEPZ
NMC035-180400-
/O.NEW.KEPZ.FF.W.0039.240718T0125Z-240718T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service El Paso Tx/Santa Teresa NM
725 PM MDT Wed Jul 17 2024

The National Weather Service in El Paso Tx/Santa Teresa has issued a

* Flash Flood Warning for...
  The South Fork burn scar in...
  Northern Otero in south central New Mexico...

* Until 1000 PM MDT.

* At 725 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain over the South Fork Burn Scar. Up to 0.5 inches of rain 
  have fallen. Additional rainfall amounts up to 0.5 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

Excessive rainfall over the warning area will cause mud slides near 
steep terrain. The mud slide can consist of rock, mud, vegetation 
and other loose materials.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding in and around the South Fork
           Burn Scar.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of areas in and around
           the South Fork Burn Scar.

* Some locations that will experience flash flooding include...
  mainly rural areas of Northern Otero

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move away from recently burned areas. Life-threatening flooding of 
creeks, roads and normally dry arroyos is likely. The heavy rains 
will likely trigger rockslides, mudslides and debris flows in steep 
terrain, especially in and around these areas.

&&

LAT...LON 3337 10573 3332 10573 3333 10579 3339 10579
      3339 10575 3339 10573

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

ZA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 5:33 PM MDT, 1 hour 52 minutes earlier.

Area forecast discussion, Jul 17, 5:33 PM MDT, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
533 PM MDT Wed Jul 17 2024

...New AVIATION...

.SYNOPSIS...
Issued at 200 PM MDT Wed Jul 17 2024

Increasing moisture, precipitation and cooler temperatures will
spread across the Borderland over the next few days. A daily
chance for thunderstorms areawide starts up by Friday with locally
heavy rain and gusty winds being the main threat. Some areas,
especially in the mountains will see several inches of rain by
early next week.

&&

.DISCUSSION...
Issued at 200 PM MDT Wed Jul 17 2024

A stable, blocking type pattern setting up for much of the country
over the next few days with strong upper high moving into the
Great Basin and a SW-NE oriented trough extending from the Great
Lakes down through KS and having some effect down into southern
NM. This brings a return to a northerly flow across the area
similar to what we had last week. The main difference is that
unlike last week when there was very little moisture in the mid
levels, there is a noticeable moisture pool sitting up in CO that
will be moving south into the region as flow shifts that way.
The added moisture combined with that trough lingering off to the
east will bring better rain chances to the area.

Tonight expect initial convection to be over far northern areas to
start, but as a cold front moves south, moisture starts to
increase and there will be some elevated instability allowing for
storms to develop along boundary. Models seem to kill off most
convection by the time they reach the I-10 corridor and that
doesn't seem unreasonable. Winds behind the front will pick up for
the TCS-DMN corridor and western mountain slopes. Could see 15-25
mph winds with gusts over 35 mph for a period between 06Z-15Z. For
Thursday, PW's will be up into the 1.10-1.25" range for the CWA
and a disturbance dropping down east side of ridge. Typical type
of July day expected with storms forming on the mountains and
moving off late afternoon into the evening hours. A weakness in
the mid level flow under slightly stronger low level SE winds will
again support training/back building storms like they did last
week, especially over the Sacs. Will issue a Flood Watch for the
Sacs from 18Z Thu-12Z Fri. Temperatures will be cooler with mainly
lower to mid 90s for highs over the lowlands.

Fri-Sun, similar setup across the area, but PW's come up more into
the 1.25-1.4" range allowing for daily storm development. The
operational GFS has Fri as a down day, looks like due to remnant
cloud cover from Thu convection and limited heating for much of
the day. Ensemble mean and EC are more aggressive though, and
will not lower much from what we had going. Sat and Sun do look
like most widespread precip coverage as a more significant wave
drops around the trough to the NE. Storm motion looks fairly slow,
under 10KTS, and still a hint of more training/back building.
Expect with rains over Thu and Fri, will likely need a Flood Watch
going into the weekend for much of the area. Temperatures during
this time look to cool down and may struggle to get out of the
lower 90s.

A little drier air moves in early next week, but still at least
average PW's for this time of the year with continued northerly
flow. Will keep fairly high pops going for the mountains in the
60-70% range and chance over the lowlands. Both EC and GFS showing
a fairly cool day somewhere in the Mon/Tue timeframe where highs
may stay in the lower to mid 80s, but again it is tough to figure
these days out this far and with ensemble means still supporting
at least mid 80s to lower 90s. NBM seems high, but MEX guidance of
84 at KELP on Mon looks like it could be too cool.

&&

.AVIATION...
(00Z TAFS)
Issued at 530 PM MDT Wed Jul 17 2024

Prevailing ESE surface flow the rest of the evening before
thunderstorm outflow arrives from the NNE around midnight
tonight. Gusts could reach as high as 30 knots overnight with
outflows along with isolated showers between 05-09Z. ESE flow
expected to resume by sunrise Thursday, AOB 10 knots. Skies
generally FEW-SCT120, with BKN CIGs further north into central
NM. Higher storm chances area wide Thursday afternoon with TAF
amendments likely tomorrow evening due to sudden outflow wind
shifts and scattered TS.

&&

.FIRE WEATHER...
Issued at 200 PM MDT Wed Jul 17 2024

Cooler temperatures, higher RH's and widespread precipitation is
expected to take over the region over the next couple of days and
continue into next week. This will keep the fire danger low. The
main concern over the coming days will be locally heavy rainfall
with total accumulations in the mountains possibly exceeding 3" by
early next week. Vent rates tomorrow look fair to very good and
falling to fair to good for Friday.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                  76  96  73  96 /  10  30  30  30
Sierra Blanca            72  88  65  88 /  10  50  40  40
Las Cruces               73  93  69  95 /  20  40  40  30
Alamogordo               71  91  66  92 /  20  50  50  40
Cloudcroft               52  67  50  69 /  40  70  60  70
Truth or Consequences    70  92  67  92 /  40  50  50  50
Silver City              66  88  63  87 /  30  70  60  80
Deming                   74  95  68  95 /  20  30  40  30
Lordsburg                73  96  70  95 /  30  50  40  60
West El Paso Metro       76  95  73  95 /  10  30  30  30
Dell City                69  88  67  93 /  10  40  40  30
Fort Hancock             72  95  70  97 /  10  40  40  40
Loma Linda               68  87  66  87 /  10  50  40  40
Fabens                   72  95  72  95 /  10  30  30  30
Santa Teresa             73  94  71  93 /  10  30  30  20
White Sands HQ           72  91  72  93 /  20  50  40  50
Jornada Range            70  92  67  93 /  20  50  40  40
Hatch                    71  93  68  96 /  20  50  50  50
Columbus                 73  97  72  95 /  10  20  40  20
Orogrande                70  91  67  91 /  20  50  40  40
Mayhill                  57  77  53  79 /  40  80  60  70
Mescalero                59  76  54  80 /  40  70  60  70
Timberon                 55  77  52  77 /  30  70  60  70
Winston                  61  84  56  85 /  50  80  70  80
Hillsboro                67  90  65  91 /  30  60  60  70
Spaceport                69  92  65  93 /  30  50  50  50
Lake Roberts             62  85  58  87 /  50  80  70  80
Hurley                   67  90  62  90 /  20  60  60  70
Cliff                    63  95  63  93 /  40  70  60  80
Mule Creek               62  91  65  91 /  50  70  60  80
Faywood                  69  91  65  90 /  30  60  50  70
Animas                   71  97  70  96 /  20  40  30  60
Hachita                  70  95  68  95 /  10  30  30  40
Antelope Wells           69  95  67  94 /  20  30  40  50
Cloverdale               67  91  66  90 /  30  40  30  60

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...Flood Watch from Thursday afternoon through late Thursday night
     for NMZ414>416.

&&

FORECASTER...30-Dennhardt

In the hours before

Special weather statement, Jul 17, 6:56 PM MDT, 29 minutes before
Special Weather Statement
National Weather Service El Paso TX
656 PM MDT Wed Jul 17 2024

NMZ414-428-180145-
West Slopes Sacramento Mountains Below 7500 Feet NM-
East Central Tularosa Basin/Alamogordo NM-
656 PM MDT Wed Jul 17 2024

...GUSTY SHOWERS WILL IMPACT NORTHWESTERN OTERO COUNTY THROUGH 745 PM
MDT...

At 655 PM MDT, Doppler radar was tracking an outflow boundary 4
miles west of Three Rivers, moving south at 20 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Blowing dust is possible.

Locations impacted include...
Three Rivers, Tularosa, and Three Rivers Petroglyph Site.

This includes Highway 54 in New Mexico between mile markers 79 and
100.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3307 10590 3306 10634 3339 10628 3339 10597
TIME...MOT...LOC 0055Z 357DEG 17KT 3334 10614

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

ZA

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 6:56 PM MDTSpecial Weather StatementEPZ49 min
Jul 18, 12:36 PM MDTAreal Flood AdvisoryEPZGrant, Sierra114 min
Jul 18, 1:20 PM MDTAreal Flood AdvisoryEPZGrant115 min
Jul 18, 2:05 PM MDTSpecial Weather StatementEPZGrant25 min
Jul 18, 5:33 PM MDTDust Storm AdvisoryEPZHidalgo57 min

Nearby

Flash Flood Warnings in New Mexico, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.